Michigan, 2009

Damaging Winds and Heavy Rain in Michigan, August 9, 2009

August 9, 2009 · NWS MQT · 5 events in 3 counties and zones

A low pressure trough moving through a moist and humid airmass triggered thunderstorms across Upper Michigan on the morning of the 9th. Several locations saw heavy rain from the storms and a few storms caused wind damage in Marquette County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A low pressure trough moving through a moist and humid airmass triggered thunderstorms across Upper Michigan on the morning of the 9th. Several locations saw heavy rain from the storms and a few storms caused wind damage in Marquette County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 8, 7:33 PM EST, 4 hours 42 minutes earlier.

Area forecast discussion, Aug 8, 7:33 PM EST, 4 hours 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MARQUETTE MI
833 PM EDT SAT AUG 8 2009

UPDATED FOR 00Z AVIATION DISCUSSION

.SHORT TERM /TONIGHT AND SUNDAY/...

UPPER TROUGH OVER NORTHERN ROCKIES IS RESULTING IN STRONG SW FLOW
INTO UPR MISSISSIPPI RIVER VALLEY WITH H85 DWPNT OF +19C/PWAT NEAR 2
INCHES ON 12Z KMPX SOUNDING. SFC LOW IS JUST N OF KFSD IN SOUTH
DAKOTA WHILE A SFC WARM FRONT IS LIFTING INTO CNTRL MN AND WCNTRL
WI. CONVECTION THAT PUSHED EAST OF THE TWIN CITIES EARLIER TODAY HAS
ALL BUT ENDED OVER NE WI AS IT OUTRACED BETTER INSTABILITY. THUS
FAR...IT IS QUIET OVR THE CWA IN WAKE OF CONVECTION FM LATE LAST
NIGHT INTO THIS MORNING. MAIN ISSUE IS CONVECTION DEVELOPMENT
TONIGHT AS WARM FRONT LIFTS INTO THE UPR GREAT LAKES.

EARLIER THINKING WAS THAT WARM FRONT WAS GOING TO REMAIN HUNG UP TO
THE SOUTH WITH MORNING CONVECTION. LATEST SFC OBS IN REGION DO SHOW
MORE NWD PROGRESS THOUGH...SO AN ARRIVAL INTO SW UPR MI SEEMS LIKELY
BY THIS EVENING. AN EVEN MORE IMPRESSIVE SURGE OF LOW-LEVEL MOISTURE
IS NOW EVIDENT INTO SOUTHERN WI AND MN WHERE SFC DWPNTS ARE AOA 70F.
ONLY SIGNIFICANT CONVECTION THUS FAR IS OVR EASTERN DAKOTAS ON EDGE
OF FIERCE 800-750MB CAPPING AND WHERE STRONGER HEIGHT FALLS WITH
SHORTWAVE CONGEAL. ELSEWHERE STRONG CAPPING IS PROHIBITING SFC BASED
CONVECTION INTO SRN MN AND IA DESPITE TEMPS NEAR 90 AND DWPNTS WELL
INTO THE 70S. NAM WAS MODEL TO DEVELOP CONVECTION EARLIEST THIS
EVENING...AND THAT MAY OCCUR SINCE A BUILDUP OF CU IS OCCURRING BTWN
KDLH AND KMSP AND INTO NW WI. SPC MESOANALYSIS INDICATES SFC/ML
CAPES UP TO 1000 J/KG AVAILABLE INTO NW WI...WITH MUCAPES UP TO 1000
J/KG LIFTED FM 900-850MB. STILL SOME CINH THOUGH TO OFFSET THE
INSTABILITY...ESPECIALLY SFC/ML BASED.

LATER TONIGHT...03Z TO 06Z...NOSE OF 800 JET OF 40-50KT IS AIMED
INTO NORTHERN WI WITH ML/MUCAPES UP TO 2000J/KG UPSTREAM INTO WI.
800-750MB CAPPING EXCEEDING +12C IS ALIGNED ALONG THE WI BORDER.
OVERALL...BTWN THE HEIGHT FALLS WITH THE SHORTWAVE AND H85 MOISTURE
FLUX CONVERGENCE INTO THE SOUTHERN CWA...EXPECT SHRA AND TSRA IN THE
FORM OF AN MCS TO DEVELOP AND SHIFT EAST AS THE SW LLJ VEERS WEST
AFT 09Z. BASED ON WHERE THE LLJ/CAP EDGE ARE PROJECTED...HIGHEST
POPS EXPECTED OVR CNTRL AND ERN ZONES. BELIEVE THE GFS/REGIONAL
CANADIAN ARE TOO FAR NORTH WITH THE CAP AND TRACK OF MCS OVER LK
SUPERIOR. STRONG CAPE...PWATS IN EXCESS OF 2.00 INCHES...AND BULK
0-6KM SHEAR 30-40 KTS RESULTS IN THE POTENTIAL FOR BOTH HEAVY RAIN
AND LARGE HAIL. GIVEN FZG LEVELS UP TO 16KFT...WOULD TAKE A VERY
STRONG UPDRAFT TO PRODUCE SVR HAIL...BUT DOES SEEM POSSIBLE
CONSIDERING EXTENT OF INSTABILITY AVAILABLE UPSTREAM.

CONVECTION SHOULD DIMINISH QUICKLY WEST TO EAST LATE TONIGHT AS H85
WINDS VEER TO THE WEST AND SHORTWAVE/Q-VECTOR CONVERGENCE AND DEEP
MOISTURE EXIT EAST OUT OF CWA. DRY WEATHER PERSISTS INTO SUNDAY AS
SUBSIDENCE AND DRYING IN THE MID LEVELS SPREAD ACROSS ENTIRE CWA.
TEMPS QUITE TRICKY TOMORROW AS LOW CLOUDS MAY LINGER IN WAKE OF
CONVECTION. KEPT PREVIOUS SHIFTS IDEA OF COOLER TEMPS IN THE NW FLOW
AREAS OF NW AND NCNTRL CWA. MEANWHILE...WITH WRLY FLOW AND H85 TEMPS
STARTING OUT +18C...TEMPS IN THE SCNTRL COULD REACH 90F. MUGGY
CONDITIONS OF TONIGHT WILL CONTINUE INTO SUNDAY AS DWPNTS REMAIN IN
THE 60S.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...

OTHER THAN THE INITIAL PART OF THIS FORECAST PERIOD...AND THE VERY
END...MUCH OF THIS TIME WILL BE DOMINATED BY A RIDGE OF HIGH
PRESSURE EXTENDING FROM THE CENTRAL PLAINS STATES. THIS WILL RESULT
IN ONE OF THE LONGEST STRETCHES OF MID 70 TO UPPER 80 DEGREE PERIODS
SO FAR THIS SUMMER.  IN FACT...AT WFO MQT THE LONGEST STRETCH OF MAX
TEMPS OVER 75F SO FAR THIS YEAR WAS 7 DAYS...ENDING JUNE 25TH.

QUICK SMALLER SCALE CHANGES MAKE THE SUNDAY NIGHT AND MONDAY A
LITTLE TRICKY. A QUICK RIDGE WILL BUILD IN SUNDAY EVENING AS THE
MAIN SFC LOW EXITS INTO FAR SOUTHWESTERN QUEBEC. THIS SHOULD BE
ENOUGH TO KEEP THINGS DRY.  ONE SIGNIFICANT DISCREPANCY IN THE MID
RANGE OF THIS FORECAST IS REGARDING THE STRENGTH AND LOCATION OF THE
NEXT SURFACE LOW APPROACHING SUNDAY NIGHT...AND SLIDING ACROSS THE
CWA MONDAY...AND THE 500MB TROUGH WHICH SHOULD CENTER ACROSS LAKE
SUPERIOR/WESTERN UPPER MICHIGAN AT 00Z TUESDAY. WHILE THE 12Z GFS
LOOKED TO BE ON THE DEEPER SIDE OF THE FORECAST ENVELOP OF
OPTIONS...THE NAM WAS MUCH WEAKER. AS A RESULT...WENT MIDDLE OF THE
ROAD...WHICH SEEMS TO LINE UP BETTER WITH THE ECMWF AND 00Z RUN OF
THE CANADIAN MODEL. STILL...IT IS DIFFICULT TO GO AROUND THE THE 12Z
GFS...WHICH DOES PAINT A SOLID 0.25 TO 0.5 INCHES OF QPF OVER MUCH
OF THE CWA BETWEEN 06Z AND 12Z MONDAY.

AFTER THE EXIT OF THIS NEXT LOW/500MB TROUGH MONDAY NIGHT...HIGH
PRESSURE WILL SLIP IN.  FARTHER OUT...FOR DAYS 4/WEDNESDAY THROUGH
7/SATURDAY...HIGH PRESSURE WILL REMAIN THE RULE INITIALLY.  LOOKING
A THE TIME HEIGHTS...VERY LITTLE MOISTURE ANYWHERE MAKES 10 TO 30
PERCENT CLOUD COVER REASONABLE THROUGH THURSDAY MORNING. FOLLOWED
HPC GUIDANCE FAIRLY CLOSELY...WHICH KEEPS DRY AND WARM WEATHER IN
FOR UPPER MICHIGAN THROUGH LATE THURSDAY EVENING. STILL...MOST OF
THE MODELS STILL HAVE ZONAL FLOW AT 500MB...SO THE FORECAST WILL
LIKELY CHANGE FOR THE END OF THE WORK WEEK.

&&

.AVIATION /FOR THE 00Z TAF ISSUANCE/...

EXPECT IFR CLOUD DECK AND VSBYS TO MOVE BACK IN AT BOTH TAF SITES
BTWN 02-03Z THIS EVENING AS MOIST UPSLOPE SE-E FLOW PERSISTS. ALSO
SHOULD SEE AN INCREASE IN SHOWERS ADN THUNDERSTORMS FOR THE EARLY
OVERNIGHT HRS AS A TROUGH MOVES IN FROM THE WEST. THE BEST CHANCE
FOR THUNDERSTORMS WILL BE AT KSAW. WINDS WILL BECOME WRLY LATE
TONIGHT BEHIND THE TROUGH AS SHRA/TSRA COME TO AN END. EXPECT
IMPROVING CIGS/VSBY BY LATE SUNDAY MORNING INTO THE AFTERNOON.

&&

.MARINE /FOR THE 4 PM LAKE SUPERIOR ISSUANCE/...

WINDS SHOULD REMAIN AT OR BELOW 25KTS THROUGH THE PERIOD. LOW
PRESSURE STRETCHING FROM THE CENTRAL PLAINS TO SOUTHERN MINNESOTA
WILL SHIFT ACROSS LAKE SUPERIOR OVERNIGHT INTO SUNDAY MORNING...AND
TO FAR SOUTHWESTERN QUEBEC BY LATE SUNDAY AFTERNOON. HIGH PRESSURE
WILL SLIDE ACROSS THE UPPER GREAT LAKES SUNDAY EVENING...AND BRIEFLY
BE PUSHED AWAY BY LOW PRESSURE FROM WESTERN ONTARIO MONDAY. LARGER
HIGH PRESSURE FROM THE CENTRAL PLAINS WILL ALLOW A RIDGE TO SWING IN
MONDAY EVENING THROUGH WEDNESDAY. EXPECT PRESSURE TO MOVE FROM
CENTRAL TO EASTERN CANADA...AND DIP A TROUGH ACROSS LAKE SUPERIOR
LATE THURSDAY.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...JLA
LONG TERM...KF
AVIATION...VOSS
MARINE...JLA
Hazardous weather outlook, Aug 8, 3:26 PM EST, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
426 PM EDT SAT AUG 8 2009

MIZ001>007-009>014-084-085-091200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
426 PM EDT SAT AUG 8 2009 /326 PM CDT SAT AUG 8 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

EXPECT THUNDERSTORMS...MAINLY FROM LATE EVENING ON. SOME OF THE
STRONGER STORMS MAY CAUSE HEAVY DOWNPOURS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE LATE SUNDAY NIGHT THROUGH MONDAY.
THUNDERSTORMS WILL AGAIN BE POSSIBLE LATE THURSDAY NIGHT ACROSS
WESTERN UPPER MICHIGAN...AND OVER THE ENTIRE AREA ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT. PLEASE CONTACT YOUR
NATIONAL WEATHER SERVICE WITH ANY REPORTS OF SEVERE WEATHER.

LSZ162-240>251-263>267-091200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
426 PM EDT SAT AUG 8 2009 /326 PM CDT SAT AUG 8 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY...MAINLY OVERNIGHT. SOME OF THE STRONGER
STORMS TONIGHT COULD CAUSE LARGE HAIL...ESPECIALLY OVER THE
SOUTHERN HALF OF LAKE SUPERIOR.

AREAS OF FOG WILL REMAIN POSSIBLE. VISIBILITY IN THE THICKER FOG
COULD FALL BELOW ONE QUARTER MILE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE ON SUNDAY MORNING OVER EASTERN LAKE
SUPERIOR. THUNDERSTORMS WILL AGAIN BE POSSIBLE SUNDAY NIGHT
THROUGH MONDAY.

EXPECT AREAS OF FOG TO LINGER THROUGH SUNDAY NIGHT. THE
VISIBILITY IN THE THICKER FOG COULD FALL BELOW ONE QUARTER MILE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY OVERNIGHT. PLEASE CONTACT
YOUR NATIONAL WEATHER SERVICE WITH ANY REPORTS OF SEVERE WEATHER.

LMZ221-248-250-091200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
426 PM EDT SAT AUG 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.

.DAY ONE...TONIGHT

EXPECT THUNDERSTORMS...MAINLY OVERNIGHT. SOME OF THE STRONGER
STORMS TONIGHT COULD CAUSE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE LATE SUNDAY NIGHT THROUGH MONDAY...AND
AGAIN FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY OVERNIGHT. PLEASE CONTACT YOUR
NATIONAL WEATHER SERVICE WITH ANY REPORTS OF SEVERE WEATHER.

KF

The radar

The Marquette radar (KMQT), 131 km away, was scanning. The volume nearest the first event began at 05:16 UTC.

Open the radar archive at this moment

Event by event

3 heavy rain, 2 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Ontonagon

When
August 9, 12:15 AM EST to 2:15 AM EST
Where
Ontonagon County, 2.46 mi ESE of Wood Spur
Reported by
COOP Observer
Coordinates
46.810, -89.220

An observer southeast of Ontonagon measured 1.93 inches of rain.

Heavy Rain, Baraga

When
August 9, 12:40 AM EST to 3:40 AM EST
Where
Baraga County, 4.49 mi ESE of Nestoria
Reported by
COOP Observer
Coordinates
46.550, -88.180

An observer near Three Lakes measured 2.29 inches of rain.

Heavy Rain, Baraga

When
August 9, 1:15 AM EST to 3:15 AM EST
Where
Baraga County, 2.51 mi NE of Pelkie
Reported by
COOP Observer
Coordinates
46.850, -88.600

An observer seven miles northwest of Baraga measured 1.75 inches of rain.

Thunderstorm Wind, Marquette

When
August 9, 3:00 AM EST to 3:03 AM EST
Where
Marquette County, 2.13 mi SSW of Harvey
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
46.470, -87.360

A 12 to 18 inch diameter jack pine tree was knocked down across Townline Road. Numerous other small branches were down along the road.

Thunderstorm Wind, Marquette

When
August 9, 3:00 AM EST to 3:03 AM EST
Where
Marquette County, 0.95 mi E of Partridge
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
46.500, -87.500

Several large tree branches were down along Highway M-35 north of County Road 492. The time is estimated.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2009Every state in 2009This day in weather historyWarnings in Michigan, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191635, 191632, 191639, 191627, 191630.